Hail, Sherman
- When
- April 18, 1:09 PM MST
- Where
- Sherman County, 1 mi W of Edson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -101.569
A couple severe thunderstorms developed over Northwest Kansas producing quarter size hail in Sherman and Graham counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A couple severe thunderstorms developed over Northwest Kansas producing quarter size hail in Sherman and Graham counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 18, 11:49 AM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1249 PM MDT SAT APR 18 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1221 PM MDT SAT APR 18 2015 UPPER LOW WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS THE FORECAST AREA TONIGHT. DEEP LAYER SHEAR REMAINS VERY GOOD AHEAD OF THE LOW AND WITH SOME PARTIAL CLEARING EVEN MODEST INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORM INITIATION IN THE MOIST ENVIRONMENT. SURFACE DEW POINTS ARE FAIRLY UNIFORM ACROSS THE AREA SO HARD TO FIND A DRY LINE FEATURE TO FOCUS ON...SO THINK STORMS WILL BE SCATTERED ABOUT FAIRLY UNIFORMLY AT FIRST. IF SUPERCELLS DEVELOP EASTERLY SURFACE COMPONENT TO THE WIND FIELD WILL ENHANCE TORNADO THREAT IN THE STRONGLY SHEARED ENVIRONMENT. SIMILAR TO THE LAST FEW DAYS...STORMS WILL LIFT NORTHEAST THROUGH THE EVENING HOURS AS THEY MERGE...BUT WITH UPPER LOW MOVING THROUGH EXPECT EXTENSIVE WRAPAROUND PRECIPITATION SHIELD WITH TO DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH SUNDAY MORNING. MUCAPE DOES NOT GO TO ZERO SO LEFT A MENTION OF ISOLATED THUNDER THROUGH SUNDAY ALTHOUGH SEVERE THREAT WILL BE DONE BY 06Z TONIGHT. NORTHERLY WINDS ON THE BACK SIDE OVERNIGHT AND SUNDAY MORNING WILL BE STRONG...WITH MOS GUIDANCE SUGGESTING GUSTS TO NEAR 50 MPH. DONT THINK WARNING CRITERIA WILL BE REACHED BUT WILL HAVE TO MONITOR. WINDS WILL GRADUALLY SUBSIDE THROUGH SUNDAY AFTERNOON. LOWERED MAX TEMPERATURES ON SUNDAY CONSIDERABLY WITH SLOWER DEPARTURE OF PRECIPITATION AND LINGERING CLOUD COVER. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 225 AM MDT SAT APR 18 2015 THE LONG TERM FORECAST PERIOD STARTS WITH AN UPPER LEVEL RIDGE BUILDING INTO THE HIGH PLAINS REGION WITH MILD TEMPERATURES IN THE MID 60S TO LOWER 70S AND MOSTLY DRY CONDITIONS. THE GFS AND CANADIAN MODELS INDICATE WEAK MID LEVEL SHORTWAVE TROUGHS THAT WILL MOVE THROUGH THE TRI STATE AREA...WHICH COULD SPARK SOME AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED FORECAST PERIOD. HOWEVER...THE BEST CHANCES FOR PRECIPITATION TO RETURN TO THE AREA IS WHEN ANOTHER LARGE UPPER LEVEL DISTURBANCE APPROACHES THE CENTRAL PLAINS FROM THE WEST THURSDAY AND FRIDAY WITH INCREASING JET LIFT. SURFACE BASED CAPE BETWEEN 1000 AND 1500 J/KG ARE PRESENT THROUGH THE VERTICAL PROFILE THURSDAY AFTERNOON AND EVENING AHEAD OF A SURFACE COLD FRONT...WHICH WILL LIKELY BRING ANOTHER ROUND OF STRONGER THUNDERSTORMS TO THE TRI STATE AREA. UPPER LEVEL ENERGY DIMINISHES ON FRIDAY ONCE THE COLD FRONT PUSHES THROUGH THE CENTRAL PLAINS...HOWEVER ISOLATED THUNDERSTORMS ARE STILL POSSIBLE FRIDAY AFTERNOON AN INTO THE OVERNIGHT HOURS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 531 AM MDT SAT APR 18 2015 VFR CEILINGS WILL CONTINUE THROUGH MID AFTERNOON AFTER WHICH SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. SOME STORMS MAY BE SEVERE THROUGH TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. OVERNIGHT...LIGHT RAIN WILL CONTINUE WITH LOW CEILINGS AND AREAS OF FOG POSSIBLE. A COLD FRONT WILL MOVE THROUGH BOTH KGLD AND KMCK WITH A WIND SHIFT TO THE NORTH AND GUSTS TO 40KTS AROUND SUNRISE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...MK AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SAT APR 18 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566437, 566438.